Alert archive / Colorado / Tornado Warnings in 2008
Tornado Warning 54, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 20, 2008, 4:40 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2008, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 20, 2008, 5:14 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:43 PM MDT | TORNADO | 10 Ese Arapahoe Park, CO | BRIEF TOUCHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -443 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBOU 202240
TORBOU
COC005-035-039-202330-
/O.NEW.KBOU.TO.W.0054.080820T2240Z-080820T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT WED AUG 20 2008
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
EAST CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO
CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO
* UNTIL 530 PM MDT
* AT 439 PM MDT...TRAINED WEATHER SPOTTERS REPORTED SEVERAL FUNNEL
CLOUDS ALONG A LINE EXTENDING FROM 9 MILES WEST OF COUNTRY GARDENS
TO 2 MILES SOUTHEAST OF FRANKTOWN...OR ALONG A LINE EXTENDING FROM
27 MILES EAST OF DENVER TO 29 MILES SOUTHEAST OF DENVER. THESE
STORMS WERE MOVING SOUTHEAST AT 13 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STRASBURG...PONDEROSA PARK...KIOWA...FRANKTOWN...ELIZABETH...
ELBERT...COUNTRY GARDENS AND BYERS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
LAT...LON 3973 10413 3931 10440 3914 10455 3933 10484
3974 10446
TIME...MOT...LOC 2239Z 311DEG 11KT 3965 10446 3935 10471
$$
BAKER2 follow-up statements
000 WWUS55 KBOU 202254 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 454 PM MDT WED AUG 20 2008 COC005-035-039-202330- /O.CON.KBOU.TO.W.0054.000000T0000Z-080820T2330Z/ ELBERT CO-DOUGLAS CO-ARAPAHOE CO- 449 PM MDT WED AUG 20 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR CENTRAL ARAPAHOE...EAST CENTRAL DOUGLAS AND NORTHWESTERN ELBERT COUNTIES... AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE WEAK TORNADO IN OPEN RANGELAND IN SOUTHWEST ARAPAHOE COUNTY...NEAR COUNTY ROADS 137 AND 42. THIS THUNDERSTORM WAS A PART OF A LINE OF SEVERE THUNDERSTORMS PRODUCING FUNNEL CLOUDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF COUNTRY GARDENS TO 4 MILES EAST OF CASTLEWOOD CANYON... OR ALONG A LINE EXTENDING FROM 28 MILES EAST OF DENVER TO 31 MILES SOUTHEAST OF DENVER. THESE STORMS WERE MOVING SOUTHEAST AT 13 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRASBURG...PONDEROSA PARK...KIOWA...FRANKTOWN...ELIZABETH... ELBERT...COUNTRY GARDENS AND BYERS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 3973 10413 3931 10440 3914 10455 3933 10484 3974 10446 TIME...MOT...LOC 2249Z 311DEG 11KT 3963 10443 3933 10468 $$ BAKER
000 WWUS55 KBOU 202314 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 514 PM MDT WED AUG 20 2008 COC005-035-039-202317- /O.CAN.KBOU.TO.W.0054.000000T0000Z-080820T2330Z/ ELBERT CO-DOUGLAS CO-ARAPAHOE CO- 507 PM MDT WED AUG 20 2008 ...THE TORNADO WARNING FOR CENTRAL ARAPAHOE...EAST CENTRAL DOUGLAS AND NORTHWESTERN ELBERT COUNTIES IS CANCELLED... THE LINE OF SEVERE THUNDERSTORMS THAT PRODUCED SEVERAL FUNNEL CLOUDS AND A BRIEF TORNADO AS INDICATED ON WEATHER SERVICE DOPPLER RADAR HAVE WEAKEN. AND THEREFORE THESE STORMS ARE NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. LAT...LON 3973 10413 3931 10440 3914 10455 3933 10484 TIME...MOT...LOC 2307Z 311DEG 11KT 3959 10438 3929 10463 $$ BAKER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:59 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 20, 2:59 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 259 PM MDT WED AUG 20 2008 .SHORT TERM...WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS MOUNTAINS WITH RADAR INDICATING ISOLATED STORMS OVER MOUNTAINS AND FOOTHILLS. PLAINS CURRENTLY CAPPED AS NOTED BY ACARS SOUNDINGS AND LAPS SURFACE ANALYSIS. FORECAST SOUNDINGS SHOW MOST OF PLAINS REMAINING CAPPED INTO THE EVENING. SHORTWAVE MAY NOT BE STRONG ENOUGH TO BREAK CAP AS IT MOVES ACROSS PLAINS TONIGHT. WILL KEEP THE LOW POPS FOR URBAN CORRIDOR AND ADJACENT PLAINS WHERE CAP IS WEAKER. MAIN THREAT WITH THE STORMS WILL BE GUSTY OUTFLOW WINDS... PARTICULARLY THE STORMS ALONG THE FOOTHILLS. THE STORMS WILL END BY MIDNIGHT AS WAVE AND QG ASCENT WILL BE EAST OF AREA. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW CLOUDS AND PATCHY FOG TO THE EASTERN PLAINS AFTER MIDNIGHT. THIS ALREADY NOTED IN CURRENT WEATHER GRIDS. WILL MOVE THE PATCHY FOG SLIGHTLY WESTWARD GIVEN WHAT OCCURRED THIS MORNING. DRAINAGE WINDS SHOULD KEEP THE LOW CLOUDS AND FOG NORTH AND EAST OF THE LOCAL AIRPORTS. ON THURSDAY... UPPER LEVEL RIDGE REMAINS OVER AREA. MODELS SHOW DRIER WESTERLIES SPREADING EAST ACROSS DISTRICT. FORECAST SOUNDINGS KEEP MID LEVEL CAP IN PLACE THROUGH THE DAY...WITH CONVECTIVE TEMPERATURE AROUND 93 DEGREES. WILL KEEP THE DRY FORECAST GOING AS LATEST THICKNESS PROGS AND GUIDANCE SHOWS HIGHS IN THE 80S NO CHANGES TO CURRENT TEMPERATURE GRIDS. .LONG TERM...MODELS HAVE COME BACK TO AN EARLIER FRONTAL PASSAGE ON FRIDAY...BACK TO MIDDAY LIKE THEY SHOWED ON MONDAY. THEY CONTINUE TO SHOW A VERY HOSTILE ENVIRONMENT FOR CONVECTION AHEAD OF THE FRONT WITH WARMING AND QUITE DRY AIR ALOFT. WE ARE SHOWING SLIGHTLY COOLER HIGHS AS A RESULT OF THE FRONT WHICH LOOKS GOOD. I DID TRIM BACK ON CLOUD COVER THROUGH FRIDAY AS THE ATMOSPHERE WILL BE QUITE DRY. WHILE LOW LEVEL MOISTURE WILL BE REINFORCED BEHIND THE FRONT...IT WILL ALSO BE A LITTLE COOLER AND IT LOOKS LIKE THERE WILL NOT BE MUCH COOLING ALOFT...SO WE WILL LIKELY BE CAPPED ON SATURDAY AS WELL. LOW POPS ARE STILL IN ORDER AS IT COULD BE CLOSE. THE RIDGE REBUILDS BY EARLY NEXT WEEK WITH THE SAME GENERAL PATTERN OF LOW LEVEL MOISTURE ON THE PLAINS AND HOT DRY AIR ALOFT. EXPECT A LOW THREAT OF THUNDERSTORMS FOR A COUPLE OF DAYS...THEN THE LOW LEVEL MOISTURE WILL LIKELY MIX OUT GRADUALLY SO IT WILL BE WARMER/DRIER THAN NORMAL. IT SHOULD BE AROUND 90 FOR AT LEAST THE FIRST PART OF NEXT WEEK...AND UPSTREAM AIR STILL LOOKING RELATIVELY WARM AND DRY. && .AVIATION...ISOLATED THUNDERSTORMS COULD AFFECT AREA AIRPORTS THROUGH 04Z...THOUGH MOST OF THE STORMS WILL BE ALONG FOOTHILLS. MAIN THREAT FROM STORMS WILL BE GUSTY ERRATIC WINDS TO AROUND 35 KTS. LOW CLOUDS AND FOG WILL DEVELOP ACROSS THE EASTERN PLAINS AFTER 06Z...SHOULD STAY NORTH AND EAST OF THE AREA AIRPORTS. NO STORMS EXPECTED THURSDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/CMG
Hazardous weather outlook, Aug 20, 10:46 AM MDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1046 AM MDT WED AUG 20 2008 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MDT WED AUG 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGH COUNTRY THIS AFTERNOON...CONTINUING INTO THE EVENING. A FEW STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ALONG THE URBAN CORRIDOR AND ADJACENT PLAINS. OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH WILL ACCOMPANY THE STORMS WITH ONLY LIGHT TO MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/CMG
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:04 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 41 min |
Nearby
Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.